Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 5, NWS Topeka, KS

March 31, 20235 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 31, 2023, 6:47 PM CDT for 5 counties in Kansas. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2023, 6:47 PM CDT (23:47 UTC)
Expired
Mar 31, 2023, 9:00 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1675 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
3.4
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WWUS73 KTOP 312347
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
647 PM CDT Fri Mar 31 2023

KSZ026-038>040-010200-
/O.CAN.KTOP.HW.W.0001.000000T0000Z-230401T0000Z/
/O.EXB.KTOP.WI.Y.0004.000000T0000Z-230401T0200Z/
Jefferson-Wabaunsee-Shawnee-Douglas-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence
647 PM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Jefferson, Wabaunsee, Shawnee and Douglas Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ054>056-058-059-010200-
/O.CAN.KTOP.HW.W.0001.000000T0000Z-230401T0000Z/
/O.NEW.KTOP.WI.Y.0005.230331T2347Z-230401T0200Z/
Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
647 PM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Lyon, Osage, Franklin, Coffey and Anderson Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ008>012-020>024-034>037-010200-
/O.EXT.KTOP.WI.Y.0004.000000T0000Z-230401T0200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, Junction City, and Council Grove
647 PM CDT Fri Mar 31 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Drake
1 follow-up statement
741 
WWUS73 KTOP 010151
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
851 PM CDT Fri Mar 31 2023

KSZ008>012-020>024-026-034>040-010300-
/O.EXP.KTOP.WI.Y.0004.000000T0000Z-230401T0200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, and Lawrence
851 PM CDT Fri Mar 31 2023

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

Winds may still gust up to around 30 mph at times overnight, but 
have generally fallen below advisory criteria.

$$

KSZ054>056-058-059-010300-
/O.EXP.KTOP.WI.Y.0005.000000T0000Z-230401T0200Z/
Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
851 PM CDT Fri Mar 31 2023

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

Winds may still gust up to around 30 mph at times overnight, but 
have generally fallen below advisory criteria.

$$

Drake

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 31, 6:31 PM CDT, 16 minutes earlier.

Area forecast discussion, Mar 31, 6:31 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
631 PM CDT Fri Mar 31 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 303 PM CDT Fri Mar 31 2023

Key Points:

- Strong winds and fire danger continue this afternoon.

- Similar setup to today occurs Tuesday, with more strong winds,
fire danger, and severe potential.

A high impact event continues across the region this afternoon. 990
mb low is currently centered over Iowa, with a dryline and cold
front trailing southward along the Kansas/Missouri border. To the
east of the dryline, a high end severe weather event is underway.
West of the dryline and along the cold front, a high end fire event
is underway. As strong winds around the cyclone are mixed down
across east-central Kansas, have been seeing wind gusts 50 to 65 mph
in this area. Extreme fire weather and winds will continue into the
evening, before gradually subsiding overnight. Please see fire
weather section for more details. In the meantime, a few weak
showers are developing across central Kansas underneath the upper
low. These showers are very high-based, given the deep mixing and
low surface dewpoints. However with some weak instability could see
some isolated thunder, and perhaps some gusty winds as downdrafts
augment the already strong surface winds. They will continue
eastward through the early evening, then fall apart towards sunset
with loss of diurnal heating.

Saturday and Sunday will be much quieter, as high pressure builds in
and winds weaken. Southerly winds resume by Sunday, so after a
cooler Saturday we'll warm back into the 70s for Sunday. This will
help moisture increase by later Sunday and into Monday, though the
better moisture should stay just to our south and east. Zonal flow
aloft persists through , becoming more southwesterly by Monday as
another , so will need to keep an eye on a few minor
shower/thunderstorm chances with weak shortwaves.

By Tuesday, another deep upper low ejects northeast into the central
Plains. Similar to today, a surface low deepens into the mid 980 mb,
with a dryline developing across eastern Kansas. Some variability
still exists in the exact position of the dryline, surface low, and
the associated risks. But overall, it could be another high impact
day, with severe weather east of the dryline and fire weather to the
west. Some guidance keeps the dryline slightly farther west than
today, enough for a few storms in far eastern Kansas. So will need
to watch this closely. Beyond Tuesday, a more sustained cooler
pattern looks to take shape, as the trough broadens and stays in
place over the central US.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 624 PM CDT Fri Mar 31 2023

Mainly a wind driven forecast from here through the first half of
the forecast period then winds trend down through the day time
tomorrow. Still maintain and WNW component through the period as
gusts generally cease.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for KSZ008>012-
020>024-026-034>040-054>056-058-059.

Wind Advisory until 7 PM CDT this evening for KSZ008>012-020>024-
034>037.

High Wind Warning until 7 PM CDT this evening for KSZ026-038>040-
054>056-058-059.

&&

DISCUSSION...Reese
AVIATION...Drake
Hazardous weather outlook, Mar 31, 3:50 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
350 PM CDT Fri Mar 31 2023

KSZ026-038>040-054>056-058-059-012100-
Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
350 PM CDT Fri Mar 31 2023

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...This afternoon and tonight.

Red Flag Warning. High Wind Warning.

Scattered showers and storms will be possible through mid-evening.
Some of these storms could produce gusty winds, but no severe
weather is expected.

Strong gusty south winds will persist with gusts to 50 to 60 mph
possible, strongest this afternoon from the west.

A red flag warning is in effect from noon to 9 pm. Extreme fire
weather conditions will develop with low humidity and strong winds.
Outdoor burning should not occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>012-020>024-034>037-012100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-
350 PM CDT Fri Mar 31 2023

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Red Flag Warning. Wind Advisory.

Scattered showers and storms will be possible through mid-evening.
Some of these storms could produce gusty winds, but no severe
weather is expected.

Strong gusty west winds will persist with gusts 45 to 55 mph.

A red flag warning is in effect from noon to 9 pm. Extreme fire
weather conditions will develop with low humidity and strong winds.
Outdoor burning should not occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Mar 31, 2:43 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
243 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     NON-TSTM WND GST 4 NNE PRINCETON         38.54N 95.25W
03/31/2023  M58 MPH          FRANKLIN           KS   AWOS

            KOWI OTTAWA AIPORT.

&&
Local storm report, Mar 31, 2:48 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     NON-TSTM WND GST 4 NNE LAWRENCE          39.01N 95.22W
03/31/2023  M68 MPH          DOUGLAS            KS   ASOS

            KLWC LAWRENCE AIRPORT.

&&
Local storm report, Mar 31, 3:41 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG PERRY                   39.08N 95.39W
03/31/2023                   JEFFERSON          KS   EMERGENCY MNGR

            POWER POLES SNAPPED.

&&

LAFLIN
Local storm report, Mar 31, 4:52 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     NON-TSTM WND GST 7 W MAYETTA             39.34N 95.85W
03/31/2023  M55 MPH          JACKSON            KS   MESONET

            MESONET STATION PRAK1 POTAWATOMI.

&&

JW
Local storm report, Mar 31, 4:53 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     NON-TSTM WND GST 3 ENE TOPEKA            39.07N 95.63W
03/31/2023  M52 MPH          SHAWNEE            KS   ASOS

            ASOS STATION KTOP TOPEKA.

&&

JW
Local storm report, Mar 31, 5:27 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     NON-TSTM WND DMG 1 SE OTTAWA             38.61N 95.25W
03/31/2023                   FRANKLIN           KS   PUBLIC

            TREE FELL ON HOUSE.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:44 AM CDTHigh Wind WarningTOPAnderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 3 more15 hr
Mar 31, 7:53 AM CDTSpecial Weather StatementTOPAnderson52 min
Mar 31, 8:04 AM CDTSevere Thunderstorm WarningTOPAnderson41 min

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.